We all know how excess consumption of sugary or acidic foods and beverages can harm our teeth. But did you know that antibiotics and inhalers can lead to cavities or tooth discoloration?
High doses of Antibiotics can cause Oral Thrush
Oral thrush is a condition caused by a yeast called candida. High doses or prolonged use of antibiotics can cause this yeast to grow in the mouth. The condition is recognized by the formation of white spots. These spots can join together causing larger spots. The mouth will feel sore from this infection. Interestingly, antibiotics that kill other harmless bacteria in the mouth will not kill candida.
Furthermore, on occasion, antibiotics can cause a hypersensitive condition known as erythema multiform. These conditions will cause sores and blisters in the mouth and, possibly, a rash of red and pink rings on hands and legs. This should clear quickly, but if it lingers, must be treated with steroids.
Another problem is the overuse of antibiotic mouthwash which may add to the potential for oral thrush.
Seasonal use of Antibiotics and Asthma Inhalers
More antibiotics are prescribed during the cold and flu season. Some of those antibiotics are tetracycline or a derivative of tetracycline. Anyone of this family of antibiotics can cause brown striping on the enamel of your teeth.
Tetracycline should be avoided in pregnant women and children as it can affect the tooth enamel in infants and young children, weakening tooth enamel, inducing susceptibility to tooth decay.
The change of seasons may bring about the need for asthma suffers to use inhalers more frequently. Inhalers for asthma include an ingredient that relaxes muscles around the airways making it easier to breathe. This ingredient, beta-adrenergic agonists, has a slightly acidic content which can be harmful to the enamel of your teeth leaving the teeth susceptible to tooth decay. Some inhalers are in a powdered form that contains lactose. When this sugary content stays on the teeth it can also cause tooth decay. This can be avoided if users rinse immediately with water around the teeth and gargle at the back of the throat.
Talk to your Dental Professional about your Medications
If you are prescribed prolong use of antibiotics or other medications for health problems, be sure to inform to your dentist or dental hygienist. If you and your dental professional are informed early enough, your dentist will educate you in precautionary measures to prevent tooth decay or discoloration.
For more information on how inhalers and antibiotics can affect your dental health, visit https://www.rotemdentalcare.com/antibiotics today!
People who have had medications affect their teeth or cause dry mouth visit, Dr. Ron Rotem, in Toms River, NJ. For nearly 20 years, Dr. Rotem has been treating patients who suffer the adverse effects of medications on their teeth.
Whether it is teeth whitening, tooth decay, or serious dry mouth, Ocean County dentist Dr. Ron Rotem, DDS has the experience and success rate in the treatment of medication-related oral health problems.
It is said that to be forewarned is to be forearmed! Talk to Dr. Ron Rotem, DDS today if you suspect your medications are causing problems with your teeth or gums.